While rare in a person without certain chronic health conditions, you can overdose on magnesium. Symptoms can include digestive issues and respiratory distress, among others.
Magnesium is a mineral that’s found naturally in many foods and in your body. However, as with most things, there are dangers associated with getting too much.
A magnesium overdose can lead to what is technically known as hypermagnesemia. This is when there’s too much magnesium in your blood. It can occur in people with chronic health conditions, such as chronic kidney disease, although it’s rare.
Magnesium overdose may also result from taking too much of a supplement or medication containing magnesium.
So how does this mineral work, and what happens when you get too much of it?
Magnesium serves many functions in the human body. It’s important for:
- protein synthesis
- healthy bone formation
- regulating blood pressure
- maintaining heart health
- energy production
- nerve function
- blood sugar control
- electrical conduction in the heart
According to the National Institutes of Health’s
If you take supplemental magnesium, the most an adult should ingest is 350 mg daily. Supplemental magnesium is different from magnesium naturally occurring in the foods you eat.
The office of Dietary supplements notes that “too much magnesium from food does not pose a health risk in healthy individuals because the kidneys eliminate excess amounts in the urine.” It also notes that “high doses of magnesium from dietary supplements or medications often result in diarrhea that can be accompanied by nausea and abdominal cramping.”
Magnesium may be prescribed to prevent migraine headaches, with a daily dosage of more than 350 mg a day. These dosages should only be taken with medical supervision.
Magnesium is found in a variety of foods, especially those with lots of fiber. Nuts, leafy greens, legumes, and whole grains are among the best sources. Some specific foods that are high in magnesium include:
- wheat cereal or bread
- black beans
- peanut butter
But food isn’t the only place you’ll find this mineral. You’ll also find it in supplements and certain medications.
For example, magnesium is the active ingredient in some laxatives. While these medications may have a higher amount of elemental magnesium, it normally isn’t dangerous. Because of the laxative effect, you don’t absorb all of the magnesium. Instead, it’s flushed from the body before it has a chance to have much impact.
Magnesium is also present in some medications for stomach acid indigestion or heartburn.
Hypermagnesemia is rare because the kidneys work to get rid of excess magnesium. Overdose with resultant hypermagnesemia is most often seen in people with poor kidney function after they take medications containing magnesium, such as laxatives or antacids.
It’s because of this risk that people with kidney disease are cautioned against taking magnesium supplements or medications that contain this mineral. The associated risks are also higher for people with heart disease and gastrointestinal disorders.
According to the
- nausea and vomiting
- muscle weakness
- abnormal electrical conduction in the heart
- low blood pressure
- urine retention
- respiratory distress
- cardiac arrest
A doctor can give intravenous (IV) calcium gluconate to help reverse the effects of excess magnesium. IV furosemide may be given for diuresis and excretion of magnesium if adequate kidney function is intact. Dialysis may need to be used to flush magnesium from the body if hypermagnesemia is severe or renal function is poor.
Overall, the risk of ever experiencing a magnesium overdose is extremely low for a typically healthy person. Still, it’s possible to have too much in certain cases.
If you experience adverse symptoms, such as diarrhea, when you take magnesium supplements or medications containing magnesium, you may be taking too much magnesium in these forms. If this is the case, you may need to speak to your doctor for guidance.
For people with impaired kidney function, discuss the risks of magnesium-containing medications and supplements with your doctor to help ensure your safety.
On the other end of the spectrum, you may lose too much magnesium from some serious illnesses, alcohol abuse, or taking certain medications. Low levels of magnesium can lead to issues such as migraine headaches. Learn more about magnesium and migraines.